A 47-year-old Brazilian man presented to the rheumatology clinic with a 6-month history of joint pain and swelling of both hands and wrists. His medical history was unremarkable. Laboratory studies revealed elevated C-reactive protein levels (3.6 mg/L; normal, <1.0 mg/L) and erythrocyte sedimentation rate (26 mm/h; normal range, 0-10 mm/h). (To convert C-reactive protein to nanomoles per liter, multiply by 9.524.) Findings were negative for anticyclic citrullinated peptide antibody, rheumatoid factor, and hepatitis B and C antibodies. On physical examination, symmetric polyarticular swelling of the hands and wrist joints was noted. Radiologic examination revealed diffuse soft-tissue swelling of the wrists. A presumptive diagnosis of seronegative rheumatoid arthritis was made, and treatment was begun with prednisone, 10 mg/d, and methotrexate, 20 mg/wk. Five months later, the symptoms persisted, and 2 subcutaneous doses of adalimumab, 40 mg, were administered 2 weeks apart. Five weeks after the last adalimumab dose, the patient developed tenderness, redness, and swelling bilaterally in the ears, hands and feet, and a generalized eruption on his trunk.
Ivan D. Camacho, Isabel Valencia, Maria P. Rivas, Anne E. Burdick. Type 1 Leprosy Reaction Manifesting After Discontinuation of Adalimumab Therapy. Arch Dermatol. 2009;145(3):349–351. doi:10.1001/archdermatol.2009.10